Oncologists have the option of relying on hormone therapy, radiotherapy, surgery, and chemotherapy to treat prostate cancer. Unfortunately, some people experience side effects from the treatments that can make the recovery period challenging. If you have an upcoming treatment, here is what you need to know about the side effects:
What Side Effects Are Possible?
The side effects you could experience depends largely on the treatment. For instance, if you have surgery, there is a potential for temporary incontinence and erectile dysfunction. Radiotherapy has a risk of urinary and bowel problems, fatigue, and skin irritation.
Hormone therapy could affect your sex drive, lead to weight gain, and increase your risk of heart disease. Chemotherapy has side effects that include fatigue, diarrhea, sore mouth, and skin changes.
How you handle the side effects depends on the symptoms you are experiencing and your overall health condition.
What Can You Do to Alleviate Side Effects?
Many of the side effects that you can experience can have an impact on your immune function and quality of life. Both affect your ability to recover from the treatment and heal from the disease. Therefore, it is important that you first notify your oncologist of any side effects that you are experiencing.
In addition to talking to your oncologist, there are some steps you can take to alleviate some of your symptoms. For instance, avoiding caffeine, eating smaller frequent meals, and eliminating greasy foods from your diet can help with diarrhea and other bowel problems.
To control your weight, focus on eating lots of vegetables and fruits, lean proteins, and low-fat dairy products. All of these will help to prevent a significant weight gain or loss. They can also help to alleviate fatigue.
Erectile problems can sometimes be helped with the use of medications. Do not take any medication that is not prescribed by your oncologist. Some medications can interfere or negatively interact with the treatment that you are receiving.
Are the Side Effects Permanent?
Most side effects are only temporary. Since they are related to your treatment, once the treatment has ended, you should experience relief from the symptoms. It could take some weeks, but the symptoms should go away.
If any of the symptoms extend beyond the end of your prostate cancer treatment, talk to your doctor. He or she can determine if there is an underlying condition that is causing the symptoms you are experiencing.